MAUDE Adverse Event Report: X-SPINE SYSTEMS, INC. XPRESS SYSTEM PEDICLE SCREW SYSTEM , X90 PEDICLE SCREW SYSTEM; PEDICLE SCREW SPINAL SYSTEM

X-SPINE SYSTEMS, INC. XPRESS SYSTEM PEDICLE SCREW SYSTEM , X90 PEDICLE SCREW SYSTEM; PEDICLE SCREW SPINAL SYSTEM
Model Number X073-5550
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(4) 2017, x-spine systems, inc.Received email communications reporting broken pedicle screws.The email contained six x-rays.There were no additional details in the email communication.X-spine made three attempts to obtain additional complaint details.Additional details were received by the complainant on (b)(6) 2018.The complainant stated that "the doctor sent the patient for a control x-ray and he found that the screw was broken, the patient never had an incident that might cause the breakage of the screw." these details corresponded with one of the x-rays.The remaining x-rays depict multiple cases and possibly multiple patients, however, the complainant only indicated that it was one case/one patient.X-spine was unable to obtain additional information regarding the multiple cases/patients.A comprehensive review of all supplied data was completed on (b)(6) 2018.The investigation included a review of the dhf for the single lot number provided.The review was unremarkable and there were no indications that the part would not perform as intended.The assessment of the corresponding x-ray (#1) shows a broken pedicle screw shank on the caudal end of a 1 level construct.There is no interbody device for anterior column support.It is hard to tell if there is a solid posterior lateral fusion, although it may have been attempted.The assessment of x-ray #2 shows a broken pedicle screw second level from the cranial end of the construct.It was observed that the curvature of the rod as manipulated by the physician did not match the curvature of the spine at the implant site.This may have stressed the pedicle screw causing breakage.The assessment of x-ray #3 shows a broken pedicle screw on the caudal end of the construct.There were no abnormalities identified in the assessment of the x-ray.The assessment of x-rays #4-6 shows a broken pedicle screw at the cranial end of the construct.The cranial level does not have an interbody device for anterior column support.The procedure does not appear to have included any posterior fusion.The surgical technique guides for each pedicle screw system cautions that "failure to incorporate appropriate anterior support for a posterior pedicle screw construct may result in abnormal loading, failure or loosening of the construct." if there is not a solid fusion or if the rod contour is not appropriate, pedicle screws may have a tendency to fail.When this happens, the breakage typically occurs at the end of a construct and usually occurs mid shaft on the screw.Patient information was not available, however, if the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G substantial walking, running, lifting, or muscle strain) resultant forces can cause failure of the device.Internal fixation devices cannot withstand activity and load levels equal to those placed on normal healthy bone until maturation of the fusion mass is confirmed.Revision procedures were not planned.

Brand Name
XPRESS SYSTEM PEDICLE SCREW SYSTEM , X90 PEDICLE SCREW SYSTEM
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
X-SPINE SYSTEMS, INC.
664 cruiser lane
belgrade MT 59714
MDR Report Key7244246
Report Number3005031160-2018-00001
Device Sequence Number1993824
Product Code MNI
UDI-Device IdentifierM697X07355501
UDI-PublicM697X07355501
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K152132
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model NumberX073-5550
Device Lot Number4732-01
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2017
Initial Report FDA Received Date02/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1